Johns Hopkins Psychiatry Guide

Medication-Induced Disorders / Side Effects

Colleen Ohm, PA-C, Thomas W. Sedlak, M.D., Ph.D.
Medication-Induced Disorders / Side Effects is a topic covered in the Johns Hopkins Psychiatry Guide.

To view the entire topic, please or purchase a subscription.

Official website of the Johns Hopkins Antibiotic (ABX), HIV, Diabetes, and Psychiatry Guides, powered by Unbound Medicine. Johns Hopkins Guide App for iOS, iPhone, iPad, and Android included. Explore these free sample topics:

Johns Hopkins Guides

-- The first section of this topic is shown below --

DEFINITION

  • Antidepressant discontinuation syndrome
    • Set of symptoms that can occur after abrupt cessation (or marked reduction in dose) of an antidepressant taken continuously for at least 1 month
  • Neuroleptic-induced Parkinsonism and other medication-induced Parkinsonism
    • Parkinsonian symptoms of mask-like facies, resting tremor, cogwheel rigidity, shuffling gait, and psychomotor retardation (bradykinesia) caused by antipsychotic or other medications
  • Neuroleptic malignant syndrome
    • Life-threatening emergency associated with the use of neuroleptic agents and characterized by a distinctive clinical syndrome of mental status change, rigidity, fever, and autonomic instability
  • Medication-induced acute dystonia
    • Involuntary contractions of major muscle groups, characterized by symptoms such as torticollis, retrocollis, oculogyric crisis, and opisthotonos
  • Medication-induced acute akathisia
    • Motor restlessness with a compelling urge to move and an inability to sit still
  • Tardive dyskinesia
    • Hyperkinetic movement disorder that appears with a delayed onset after prolonged use of dopamine receptor blocking agents (e.g., neuroleptics)
  • Tardive dystonia and tardive akathisia
    • Delayed onset of involuntary contractions of muscle groups (tardive dystonia) or motor restlessness (tardive akathisia)
  • Medication-induced postural tremor
    • Tremor that occurs when one tries to hold a body part still, against the force of gravity
  • Other medication-induced movement disorder
    • Medication-induced movement disorders not described above

-- To view the remaining sections of this topic, please or purchase a subscription --

Last updated: October 17, 2014